Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS State College, PA

August 8, 2018Somerset County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 8, 2018, 6:01 PM EDT for Somerset County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 6:01 PM EDT (22:01 UTC)
Expired
Aug 8, 2018, 6:30 PM EDT
In force
29 min
Issued by
NWS State College, PA

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS81 KCTP 082201
SPSCTP

Special Weather Statement
National Weather Service State College PA
601 PM EDT WED AUG 8 2018
 
PAZ033-082230-
Somerset PA-
601 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
630 PM EDT...

At 600 PM EDT, Doppler radar indicated a strong thunderstorm near
South Connellsville, moving east at 30 mph.

Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Ursina around 620 PM EDT.
  New Centerville and Mount Davis around 630 PM EDT.

Other locations impacted by this storm include Casselman, Rockwood,
Confluence and Seven Springs.

LAT...LON 3978 7938 3979 7938 3978 7936 3980 7937
      3982 7937 3985 7942 3986 7942 3990 7940
      4001 7932 3997 7905 3972 7915 3972 7918
TIME...MOT...LOC 2200Z 286DEG 27KT 3994 7949 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:42 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 3:42 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
342 PM EDT Wed Aug 8 2018

.SYNOPSIS...
Humid and stormy weather will continue through this evening
with a few strong to locally severe thunderstorms possible.
Thursday looks like a drier day before unsettled conditions
return for the weekend into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar showing small fast moving showers developing across the
area. Look for increasing chances of showers and thunderstorms
the rest of this afternoon and evening. Storms will be moving
quickly to the northeast but with any training some of the
storms will put down heavy amounts of rain and localized
flooding.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Still can't rule out an passing shower or brief thunderstorm on
Thursday, but overall expect a mainly rain-free 24-hr period in
most areas. A secondary cold front will provide a better
focus/trigger for scattered T-storms on Friday. This front is
forecast to become quasi-stationary near the Mason-Dixon line
Friday night into Saturday as the upper level pattern begins to
amplify.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models and ensembles remain in very good agreement in closing
off an upper low over the OH Valley by Sunday. This system will
slowly unwind and drift into the Northeast through midweek.

As the upper trough/closed low digs and sharpens over the east-
central U.S., expect an unsettled and wet pattern to unfold
across much of central PA through early next week. This pattern
could develop into a heavy rainfall threat considering slow
system movement, very wet antecedent conditions and prolonged
southerly fetch of deep moisture over several days. h/t WPC:
Closed lows in the summer can be underestimated in the medium
range in terms of precipitation intensity/amounts and longevity.

If this event verifies, it will likely move several long-term
climate sites up the rankings to the wettest summer (JJA) on
record.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered convection this afternoon and evening regionwide will
diminish late in the evening. Patchy fog and lower cigs in the
predawn hours lifting after 12Z with VFR after.

.Outlook...

Thu...AM low cigs possible KBFD/KJST.

Fri...AM valley fog possible western Pa. Isold PM tsra impacts
possible.

Sat...Scattered PM tsra impacts possible, mainly southern Pa.

Sun...AM low cigs possible central mountains. Scattered PM tsra
impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Ross
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Ross
Hazardous weather outlook, Aug 8, 2:45 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
245 PM EDT Wed Aug 8 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
245 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and evening will pose an
isolated risk of wind damage and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 2:50 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
250 PM EDT WED AUG 8 2018

PAZ066-081915-
Lancaster PA-
250 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT...

At 249 PM EDT, Doppler radar indicated a strong thunderstorm near
Paradise, moving east at 25 mph.

Very heavy rain is expected.
Winds in excess of 30 mph are possible.

Locations impacted include...
New Holland, Leola, Paradise, Strasburg, Gap, Terre Hill, Churchtown,
Bareville, Intercourse, Christiana, Blue Ball, Georgetown,
Farmersville, Gordonville, Goodville, Bird-In-Hand and White Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 7594 4004 7594 3997 7599 3994 7599
      3993 7617 4014 7621 4018 7594 4014 7587
TIME...MOT...LOC 1849Z 259DEG 23KT 4003 7610

CR
Special weather statement, Aug 8, 3:41 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service State College PA
341 PM EDT WED AUG 8 2018

PAZ051-053-082030-
Columbia PA-Montour PA-
341 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MONTOUR AND COLUMBIA
COUNTIES UNTIL 430 PM EDT...

At 340 PM EDT, Doppler radar indicated a strong thunderstorm near
Jerseytown, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Iola around 350 PM EDT.
  Buckhorn and Eyers Grove around 355 PM EDT.
  Bloomsburg, Fernville and Rupert around 400 PM EDT.
  Catawissa and Rohrsburg around 405 PM EDT.
  Lightstreet around 410 PM EDT.
  Almedia and Mainville around 415 PM EDT.

Other locations impacted by this storm include Lime Ridge,
Washingtonville, Orangeville, Espy and Stillwater.

LAT...LON 4090 7634 4094 7661 4096 7663 4096 7665
      4097 7666 4096 7672 4114 7670 4119 7632
TIME...MOT...LOC 1940Z 274DEG 19KT 4105 7661

MC/JL
Special weather statement, Aug 8, 3:55 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
355 PM EDT WED AUG 8 2018

PAZ057-082045-
Dauphin PA-
355 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT...

At 354 PM EDT, Doppler radar indicated a strong thunderstorm near
Millersburg, moving east at 20 mph.

Winds in excess of 30 mph are possible.

This strong thunderstorm will be near...
  Elizabethville around 405 PM EDT.
  Dehart Dam around 415 PM EDT.
  Lykens around 420 PM EDT.
  Williamstown around 435 PM EDT.

Other locations impacted by this storm include Enders, Gratz,
Wiconisco, Berrysburg and Halifax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 7666 4048 7668 4045 7667 4045 7697
      4048 7695 4052 7698 4057 7698 4061 7691
      4061 7689 4063 7686 4062 7684 4064 7681
      4062 7664 4060 7662
TIME...MOT...LOC 1954Z 274DEG 18KT 4050 7688

MC/JL
Special weather statement, Aug 8, 5:53 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
553 PM EDT WED AUG 8 2018

PAZ042-082230-
Sullivan PA-
553 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
630 PM EDT...

At 552 PM EDT, Doppler radar indicated a strong thunderstorm near
Muncy Valley, moving east at 15 mph.

Very heavy rain and winds in excess of 40 mph are possible.

Locations impacted include...
Ricketts Glen State Park, Muncy Valley, Laporte and Eagles Mere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4131 7631 4131 7641 4128 7644 4128 7651
      4130 7659 4132 7662 4146 7666 4149 7624
      4148 7624
TIME...MOT...LOC 2152Z 259DEG 15KT 4139 7654

La Corte
Special weather statement, Aug 8, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT WED AUG 8 2018

PAZ033-082230-
Somerset PA-
601 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
630 PM EDT...

At 600 PM EDT, Doppler radar indicated a strong thunderstorm near
South Connellsville, moving east at 30 mph.

Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Ursina around 620 PM EDT.
  New Centerville and Mount Davis around 630 PM EDT.

Other locations impacted by this storm include Casselman, Rockwood,
Confluence and Seven Springs.

LAT...LON 3978 7938 3979 7938 3978 7936 3980 7937
      3982 7937 3985 7942 3986 7942 3990 7940
      4001 7932 3997 7905 3972 7915 3972 7918
TIME...MOT...LOC 2200Z 286DEG 27KT 3994 7949

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:50 PM EDTSpecial Weather StatementCTPLancaster25 min
Aug 8, 3:41 PM EDTSpecial Weather StatementCTPColumbia, Montour49 min
Aug 8, 3:55 PM EDTSpecial Weather StatementCTPDauphin50 min
Aug 8, 4:56 PM EDTAreal Flood AdvisoryCTPColumbia, Montour3 hr
Aug 8, 5:53 PM EDTSpecial Weather StatementCTPSullivan37 min
Aug 8, 5:55 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 8, 6:31 PM EDTSpecial Weather StatementCTPSomerset29 min
Aug 8, 7:08 PM EDTSpecial Weather StatementCTPBedford37 min
Aug 8, 7:51 PM EDTSpecial Weather StatementCTPAdams39 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.